Ask the Nurse: Myeloma and body image

Body image is how a person thinks or feels about the way they look. How we see ourselves can affect our confidence, self-esteem, and influence how we expect others to view us.

Anybody can be impacted by worries about their body image, but if you are living with myeloma, you might find yourself experiencing new concerns about your appearance. However, there are things you can do to help you cope with the changes.

This month, we answer some of the questions we are asked on our Myeloma Infoline about the different ways that myeloma can affect body image.

How can myeloma affect my height or posture?

Myeloma bone disease is a common complication of myeloma and results in thinner, weaker bones that can be prone to breaks or fractures. When this affects the bones of the spine (the vertebrae), spinal fractures known as vertebral compression fractures (VCFs) can occur.

VCFs can cause complications like forward curvature of the spine (kyphosis) causing loss of height, which can affect your posture and body image. Patients may experience reduced height, a stooped posture or a rounded tummy.

For a small number of patients, a surgical procedure called balloon kyphoplasty may help to restore some of the shape to the vertebrae. However, this intervention is not suitable for everyone and does not guarantee success. You can read more about VCFs and the different treatment options in our Managing spinal fractures in myeloma Infoguide. Your healthcare team will advise about treatment options most suitable for you.

These visible complications of myeloma can be incredibly challenging to cope with. If you are affected by the changes to your appearance caused by VCFs, you might find it useful to read on and find out about ways to improve your body image.

Will treatment for myeloma make my hair fall out?

While myeloma itself doesn’t directly cause hair loss, certain treatments can, particularly high doses of chemotherapy. Not all treatments cause hair loss and the extent of hair loss can vary depending on the drugs used. Importantly, for most people, hair loss is temporary.

Losing hair, whether it’s from the scalp, eyebrows, or eyelashes, can affect your self-image and how you interact with others. Some people feel that it is a physical reminder of their myeloma and a public indicator of cancer when they are already coping with the other physical and emotional impacts of going through treatment.

Many find comfort in embracing their new look or using hats, scarves, or wigs. Hospitals often offer wig fitting services – your healthcare team can guide you to these resources.

When hair does grow back, the new hair can be a different colour or texture than you are used to. You might be relieved to have hair regrowth but if you find the change difficult to get used to, you might prefer to keep using a wig or hat for a time. You could also try a new hairstyle to help you adapt.

Can I still dye my hair?

Generally, it is considered safe for people with myeloma to use hair dyes. However, because patients’ hair can sometimes be thinner or weaker, you may want to consider henna or vegetable-based dyes which are usually gentler on the hair. You can also ask a hairdresser for a recommendation of a suitable dye.

Some treatments, like lenalidomide (Revlimid®), can increase skin sensitivity, so you may be more likely to develop skin rashes and reactions. It is important to do a patch-test of any hair dye product, even if you didn’t react to it in the past. Check the NHS’ advice about hair dye reactions to find out what to look out for.

Can myeloma affect my weight?

It’s not uncommon for myeloma patients to experience weight changes, including loss or gain, as a result of myeloma and/or the side effects of treatment.

Some treatments can lead to mouth ulcers or alter your sense of taste. This can make eating a challenge, leading to weight loss. On the other hand, steroids, such as dexamethasone, can increase your appetite, which might result in weight gain. Symptoms such as fatigue and pain, and treatment side effects like peripheral neuropathy, can limit activity, contributing to weight gain.

Treatment side effects and myeloma complications can cause excessive fluid to accumulate in your body (oedema), including around the face, hands, feet, and abdomen.

Many people feel self-conscious about changes in their weight because our bodies are a big part of how we identify ourselves and interact with the world. If you’re concerned about physical or emotional impact of weight changes, talk to your healthcare team. They can offer support and practical strategies to try. You can also be referred to a dietician who can help with a personalised eating plan.

Why do steroid treatments cause a puffy face?

Myeloma treatments often include steroids, such as dexamethasone. For some patients, steroids can cause fluid retention and redistribute fat to different parts of the body, including the face. Not all patients receiving steroid treatment will develop this side effect but for those that do, it can lead to a characteristic puffy appearance of the face, sometimes referred to as ‘moon face’.

This visible side effect can be distressing, affect how you see yourself and how you believe others see you. It can be helpful to remember that this change is due to a medication intended to help reduce inflammation and manage symptoms and can be an important part of your treatment.

Some patients find that this side effect improves when the dose is reduced or the steroids are stopped.

However, whether this is a new side effect or one you have been coping with for some time, it is a good idea to discuss your concerns with your healthcare team.

How can I improve my body image?

Adjusting to changes to your physical appearance can be difficult but there are things you can do to help you feel more comfortable with yourself.

For many people, taking control of their circumstances and embracing change is key to feeling at ease with their body. For example, some people facing hair loss choose to shave their head, allowing control over when and how the change happens.

Reaching out to friends or family about your feelings can help them to support you. You may also find connecting with other people living with myeloma  could help you feel less alone.

Look Good Feel Better is a charity which offers free online workshops and tutorials for people living with cancer. Their trained experts can provide guidance on skincare, haircare, and nail care as well as offer tips for adjusting grooming techniques – such as shaving to minimise skin irritation.

Remember to be kind to yourself during this adjustment period. It might be useful to focus on simple pleasures your body allows you to experience – for example, enjoying a warm cup of tea, the sensation of fresh air on your skin or being able to spend time with a loved one. Our blog about maintaining your sense of self offers more tips to help you to focus on you as a person, rather than a patient.

Our Infopack for living well with myeloma offers information about coping with many different practical and emotional challenges of living with myeloma. You can read more about some of the symptoms or complications which may be affecting your body image, including tips for self-management, in our collection of patient information publications.

If you have further questions or need support, contact us through the Myeloma Infoline at 0800 980 3332 (UK) or 1800 937 773 (Ireland) or use our Ask the Nurse email service.

Close-up photograph of a hand holding a mobile phone.

Stay in touch

We’d love to stay in touch. Join our mailing list to receive updates from Myeloma UK including our monthly newsletter and updates about our services, research, campaigns and other ways you can get involved.